Texas, 2023

Wildfire in Texas, September 9 to 10, 2023

September 9 to 10, 2023 · NWS OUN · 1 event in 1 county or zone

Hot temperatures, combined with very dry fuels, lead to a significant fire start and spread across portions of Baylor County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Hot temperatures, combined with very dry fuels, lead to a significant fire start and spread across portions of Baylor County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 9, 2:10 PM CST, 16 minutes earlier.

Area forecast discussion, Sep 9, 2:10 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
310 PM CDT Sat Sep 9 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 259 PM CDT Sat Sep 9 2023

Afternoon Cu has developed, mainly across central and southern
Oklahoma. This cloud cover will dissipate by early evening with
perhaps some mid clouds increasing over north central Oklahoma
this evening.

Northeast to east winds will prevail most areas tonight.  Farther
west, southeasterly flow and better moisture is expected to result
in at least scattered showers and storms over parts far eastern New
Mexico and Colorado.  Overnight and early Sunday morning, some of
this convection may move into western Oklahoma and perhaps western
north Texas.  Although the convection should generally be weakening
with time, gusty winds may occur. A little unsure how long any
precipitation will linger Sunday, or if it will mainly be residual
cloud cover.  Weak mid-level warm advection and shortwave may
favor scattered showers through at least the early afternoon
across western Oklahoma.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 259 PM CDT Sat Sep 9 2023

A longer wave trough moving across the northern Plains/Upper Midwest
Sunday into Monday will help push another cold front through the
southern Plains.  This along with other embedded shortwaves will
favor at least scattered showers and thunderstorms Sunday night
through the early half of Tuesday.  Initially, higher rain chances
will be confined to parts of northern and western Oklahoma Sunday
night.  Higher rain chances will shift southward Monday into Monday
night as the front moves into Texas.

The main change to this forecast has been to increase PoPs Wednesday
into Thursday.  This will also coincide with lower afternoon highs
during this period.  It appears, a more amplified wave will move
across the southern Plains during this timeframe.  Although
instability appears weak, some storms may produce areas of locally
heavy rainfall. Mainly dry conditions are expected Friday with
highs mainly in the 70s to lower 80s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Sat Sep 9 2023

VFR conditions expected throughout the coming 24 hours, possibly
excepting the far western part of the area where a 20 percent
chance of showers and storms exists around daybreak tomorrow.
Winds are light from the east today and will remain that way
through tonight. A shift to southeasterly winds occurs tomorrow
morning.

Meister

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  89  65  76 /   0   0  60  80
Hobart OK         64  93  64  80 /  10  20  70  80
Wichita Falls TX  67  97  68  84 /   0  10  60  70
Gage OK           61  89  59  73 /  40  40  90  70
Ponca City OK     60  88  63  72 /   0   0  50  80
Durant OK         62  93  65  83 /   0   0  10  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...04
Hazardous weather outlook, Sep 9, 2:19 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
319 PM CDT Sat Sep 9 2023

OKZ004>048-050>052-TXZ083>090-101100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
319 PM CDT Sat Sep 9 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
A few thunderstorms are possible late tonight through early
Sunday across western Oklahoma and adjacent areas of northern
Texas. Some could produce gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Chances for thunderstorms will exist from Sunday through Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on X and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Baylor

When
September 9, 2:26 PM CST to September 10, 4:26 PM CST
Where
Baylor forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

The 'Moonshine Fire' spread over 2,306 acres across northern Baylor County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139411.